Queueing Systems

, Volume 8, Issue 1, pp 295–312 | Cite as

A graphical investigation of error bounds for moment-based queueing approximations

  • Mary A. Johnson
  • Michael R. Taaffe
Article

Abstract

Many approximations of queueing performance measures are based on moment matching. Empirical and theoretical results show that although approximations based on two moments are often accurate, two-moment approximations can be arbitrarily bad and sometimes three-moment approximations are far better. In this paper, we investigate graphically error bounds for two- and three-moment approximations of three performance measures forGI/M/ · type models. Our graphical analysis provides insight into the adequacy of two- and three-moment approximations as a function of standardized moments of the interarrival-time distribution. We also discuss how the behavior of these approximations varies with other model parameters and with the performance measure being approximated.

Keywords

Error bounds moment matching queueing approximations 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    T. Altiok, On the phase-type approximations of general distributions, IIE Trans. 17 (1985) 110–116.Google Scholar
  2. [2]
    A.E. Eckberg, Jr., Sharp bounds on Laplace-Stieltjes transforms, with applications to various queueing problems, Math. Oper. Res. 2 (1977) 135–142.CrossRefGoogle Scholar
  3. [3]
    M.A. Johnson and M.R. Taaffe, Tchebycheff systems: a review and interpretation for probabilistic analysis, Research Memorandum 1988–21, School of Industrial Engineering, Purdue University (1988).Google Scholar
  4. [4]
    M.A. Johnson and M.R. Taaffe, An investigation of phase-distribution moment-matching algorithms for use in queueing models, Queueing Systems 8 (1991) 129–248.Google Scholar
  5. [5]
    M.A. Johnson and M.R. Taaffe, Matching moments to phase distributions: mixtures of Erlang distributions of common order, Stochastic Models 5 (1989) 711–743.Google Scholar
  6. [6]
    M.A. Johnson and M.R. Taaffe, Matching moments to phase distributions: nonlinear programming approaches, Stochastic Models 6 (1990) 259–281.Google Scholar
  7. [7]
    M.A. Johnson and M.R. Taaffe, Matching moments to phase distributions: density function shapes, Stochastic Models 6 (1990) 283–306.Google Scholar
  8. [8]
    J.G. Klincewicz and W. Whitt, On approximations for queues, II: Shape constraints, AT&T Bell Labs. Tech. J. 63 (1984) 139–161.Google Scholar
  9. [9]
    I. Sahin and S. Perrakis, Moment inequalities for a class of single server queues, INFOR 14 (1976) 144–152.Google Scholar
  10. [10]
    L. Takács,Introduction to the Theory of Queues (Oxford University Press, 1962).Google Scholar
  11. [11]
    H.C. Tijms,Stochastic Modelling and Analysis: A Computational Approach (Wiley, New York, 1986).Google Scholar
  12. [12]
    W. Whitt, On approximations for queues, I: Extremal distributions, AT&T Bell Labs. Tech. J. 63 (1984) 115–138.Google Scholar
  13. [13]
    W. Whitt, On Approximations for queues, III: Mixtures of exponential distributions, AT&T Bell Labs. Tech. J. 63 (1984) 163–175.Google Scholar

Copyright information

© J.C. Baltzer A.G. Scientific Publishing Company 1991

Authors and Affiliations

  • Mary A. Johnson
    • 1
  • Michael R. Taaffe
    • 2
  1. 1.Department of Mechanical and Industrial EngineeringUniversity of Illinois - Urbana/ChampaignUrbanaUSA
  2. 2.Department of Operations and Management ScienceUniversity of MinnesotaMinneapolisUSA

Personalised recommendations